Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Detroit, MI

May 6, 2004Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 6, 2004, 10:25 PM EDT for Lenawee County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2004, 10:25 PM EDT (02:25 UTC)
Expired
May 6, 2004, 11:30 PM EDT
In force
65 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 101 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 10:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WUUS53 KDTX 070225
SVRDTX
MIC091-070330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1025 PM EDT THU MAY 6 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1130 PM EDT

* AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
  DIAMETER...AND DAMAGING WINDS UP TO 70 MPH. THIS STORM WAS LOCATED
  11 MILES NORTHWEST OF HUDSON...OR ABOUT 6 MILES EAST OF
  HILLSDALE...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUDSON BY 1035 PM EDT
  ADRIAN BY 1055 PM EDT
  7 MILES SOUTH OF TECUMSEH BY 1100 PM EDT
  BLISSFIELD BY 1105 PM EDT

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4208 8438 4172 8437 4173 8376 4208 8378

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:41 PM EDT, 6 hours 44 minutes earlier.

Area forecast discussion, May 6, 3:41 PM EDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
341 PM EDT THU MAY 6 2004

.DISCUSSION...
SHORT TERM CONCERNS CENTER ON POTENTIAL FOR SEVERE THUNDERSTORMS
THIS EVENING. WITH RISING SURFACE DEWPOINTS AND CAPES THIS AFTERNOON
AHEAD OF ADDED CONVERGENCE/LIFT WITH APPROACHING COLD FRONT WITH
BRISK WIND FIELDS ALOFT ALSO APPROACHING...SEVERE STORMS THIS
EVENING A DEFINITE POSSIBILITY. ETA SHOWS SHOWALTER INDICES MINUS 3
TO MINUS 5 BY EVENING...LIFTED INDICES AS LOW AS MINUS 6/-7...AND
PROBABLE CAPES IN EXCESS OF 2000 JOULES...ALREADY ABOVE 1000 JOULES
IN SOUTH AS PER LAPS.

MODELS OVERALL SIMILAR IN THE SHORT TERM...WITH COLD FRONT SAGGING
TO SOUTH OF MICHIGAN TONIGHT AS HIGH PRESSURE BUILDS IN...FRONT
STAYS SUPPRESSED SOUTH OF AREA FRIDAY...THEN EASES BACK NORTH TO
VICINITY OF THE SOUTHERN BORDER FRIDAY NIGHT BEFORE STAYING
QUASISTATIONARY IN THAT AREA MOST OF THE WEEKEND. AT 500 MB...NEARLY
ZONAL FLOW THROUGH TUESDAY...WITH OCCASIONAL EMBEDDED PERTURBATIONS
LIKELY SETTING OFF CONVECTION...BUT HARD TO GRASP ONTO DETAILS.
SHOWALTER AND 850 LIFTED INDICES DO BECOME UNSTABLE AGAIN FRIDAY
NIGHT INTO THE WEEKEND...ESPECIALLY SOUTH CLOSER TO THE
FRONT...THOUGH SURFACE BASED INDICES NOT AS ROBUST. GIVEN MOISTURE
AND DYNAMIC SUPPORT...WILL BRING SHOWER/THUNDER MENTION TO ENTIRE
AREA FRIDAY NIGHT AND CONTINUING THROUGH THE WEEKEND...WITH LARGELY
ELEVATED CONVECTION INDICATED.

AS FOR DYNAMICS...THEN...MODEST 850 TO 500 MB QVECTOR CONVERGENCE
PERSISTENT THROUGH THE WEEKEND...SURFACE CONVERGENCE CONFINED MAINLY
TO VICINITY OF THE FRONT. 250 MB DIVERGENCE/850 MB CONVERGENCE
COUPLING QUITE GOOD THIS EVENING TO ALSO SUPPORT CONVECTION CHANCES.
LOW TO MID LEVEL OMEGA LIFT PRETTY GOOD EARLY THIS EVENING WITH COLD
FRONT...BUT THEN SLIGHT AT BEST UNTIL IMPROVING FRIDAY NIGHT AND THE
WEEKEND ESPECIALLY SOUTH.

MOISTURE QUITE DEEP OVERHEAD THIS EVENING...CONTINUING MODEST SOUTH
OVERNIGHT...IMPROVING AGAIN LATE FRIDAY INTO THE WEEKEND AS HIGH
PRESSURE BUBBLE RETREATS.

THROUGH EXTENDED PERIODS...
MEDIUM RANGE MODEL CONSENSUS FROM OVERNIGHT RUNS INDICATES FRONT
PARKING ITSELF CLOSE TO SOUTHERN BORDER SATURDAY AND SUNDAY...IN
GOOD AGREEMENT WITH 12Z RUNS...WITH LACK OF AMPLITUDE IN ZONAL FLOW
ALOFT MAKING FRONTAL RETURN FARTHER TO THE NORTH DIFFICULT.
THEN...EVENTUALLY..A COLD FRONT REACHES GREAT LAKES BY MONDAY AND
PASSES THROUGH FORECAST AREA LATE MONDAY OR MONDAY NIGHT TO BE
FOLLOWED BY BUBBLE OF HIGH PRESSURE TUESDAY...BEFORE PATTERN OF
UNSETTLED WEATHER RESUMES AS HIGH AMPLITUDE WESTERN 500 MB TROUGH
PROGRESSES EASTWARD INTO PLAINS. GIVEN THIS CONSENSUS...VERY HARD TO
ARGUE AGAINST MENTION OF SHOWERS/THUNDER EACH DAY CONTINUING THROUGH
THURSDAY...THOUGH CONSENSUS BUBBLE OF HIGH PRESSURE TUESDAY GIVES
CONFIDENCE OF A DRY TUESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...GALE WARNING...TONIGHT...LAKE
HURON.

&&

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 6, 10:20 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1020 PM EDT THU MAY 6 2004

MIZ047>049-053>055-071200-
BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA-
1020 PM EDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN COUNTIES OF SOUTHEAST
LOWER MICHIGAN

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A BRIEF BREAK ON FRIDAY BEFORE ADDITIONAL CHANCES
FOR THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH MONDAY NIGHT...AND
AGAIN BY WEDNESDAY. A FRONTAL BOUNDARY WILL REMAIN CLOSE TO THE
REGION AS A SERIES OF DISTURBANCES WILL AID IN THE DEVELOPMENT OF
MORE WEEKEND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

A GALE WARNING IS IN EFFECT TONIGHT ON LAKE HURON. FOR GREATER
DETAIL...SEE THE LATEST OPEN LAKE FORECAST FOR LAKE HURON.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIZ060>063-068>070-071200-
GENESEE-LAPEER-LIVINGSTON-MACOMB-OAKLAND-SHIAWASSEE-ST. CLAIR-
1020 PM EDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND MOST SOUTHERN
COUNTIES OF SOUTHEAST LOWER MICHIGAN

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE WIND
GUST TO 40 MPH AS THEY MOVE EAST AT 45 MPH.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A BRIEF BREAK ON FRIDAY BEFORE ADDITIONAL CHANCES FOR
THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN
BY WEDNESDAY. A FRONTAL BOUNDARY WILL REMAIN CLOSE TO THE REGION AS
A SERIES OF DISTURBANCES WILL AID IN THE DEVELOPMENT OF MORE WEEKEND
THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIZ075-076 082-083-071200-
LENAWEE-MONROE-WAYNE-WASHTENAW
1020 PM EDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN COUNTIES
OF SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE UNTIL 3 AM FRIDAY. SOME OF
THESE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS TO 70
MPH AND HAIL TO ONE INCH IN DIAMETER. LOCALIZED HEAVY RAINFALL IS
POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS. THUNDERSTORMS WILL
MOVE EAST AT 45 MPH.

THE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT
WILL MOVE SOUTH OF THE REGION EARLY FRIDAY MORNING.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY...BEFORE GREATER CHANCES
OF THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH MONDAY NIGHT...AND
AGAIN BY WEDNESDAY. A FRONTAL BOUNDARY WILL REMAIN CLOSE TO THE
REGION AS A SERIES OF DISTURBANCES WILL AID IN THE DEVELOPMENT OF
MORE THUNDERSTORMS THROUGH THE WEEKEND...SOME OF WHICH COULD BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED ONCE AGAIN THIS EVENING AND EARLY
FRIDAY MORNING.

GSS

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 10:50 PM EDTSevere Thunderstorm WarningDTXMonroe55 min
May 6, 11:10 PM EDTSpecial Marine WarningDTX65 min
May 6, 11:43 PM EDTSevere Thunderstorm WarningDTXWashtenaw62 min
May 7, 12:11 AM EDTSevere Thunderstorm WarningDTXWayne49 min
May 7, 12:28 AM EDTSpecial Marine WarningDTX62 min
May 7, 2:25 AM EDTSevere Thunderstorm WarningDTXLenawee65 min
May 7, 2:50 AM EDTSevere Thunderstorm WarningDTXWashtenaw55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.